Flash Flood, La Plata
- When
- July 30, 3:30 PM MST to 4:00 PM MST
- Where
- La Plata County, 13 mi NE of Durango
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Runoff from heavy rain produced a 3 foot wall of water and debris across County Road 243, a half mile north the intersection of County Roads 240 and 243. The water and debris flow traveled 1/8 mile down County Road 243 and then flowed across a residence.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Runoff from heavy rain produced a 3 foot wall of water and debris across County Road 243, a half mile north the intersection of County Roads 240 and 243. The water and debris flow traveled 1/8 mile down County Road 243 and then flowed across a residence. The garage to the residence was flooded. A large amount of rocks and debris covered the yard. A number of culverts were plugged by mud and debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 1:14 PM MST, 2 hours 16 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 214 PM MDT WED JUL 30 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)... DRIER DAY MOVED IN TODAY FROM THE NORTH...ALONG WITH A STRONG MID LEVEL CAP...MEANING FEWER SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS EVENING. SKIES SHOULD CLEAR SOON AFTER SUNSET AND BETTER RADIATIONAL COOLING WILL PROVIDE SLIGHTLY COOLER OVERNIGHT LOWS. LIGHT NORTHWEST WINDS ALOFT WILL BACK AROUND TO WESTERLY ON THURSDAY ...THEN START TAKING ON A SOUTHERLY COMPONENT THURSDAY NIGHT. HIGH LEVEL MOISTURE ROTATING AROUND SOUTHWESTERN HIGH CORE CIRCULATION WILL REACH THE FORECAST AREA...PROVIDING THE BEGINNING OF A TRUE MONSOONAL FLOW OF MOISTURE FROM AZ/NM. CJC FRIDAY-MONDAY... FORECAST ON TRACK FOR A MORE TYPICAL MONSOON PATTERN BY THE WEEKEND WITH THE HIGH CENTER TO OUR EAST. MOISTURE INCREASES ON FRI WITH CHANCE POPS FOR ENTIRE AREA BY SAT. FAVORED AREA STAYS OVER THE SOUTH...EXCEPT AS HARD TO TIME DISTURBANCES ROTATE ACROSS THE REST OF THE FORECAST AREA. AT TIMES HEAVY RAIN MAY BE A CONCERN. TEMPS WILL DECREASE INTO EARLY NEXT WEEK. HEFFERNAN TUESDAY-WEDNESDAY... THE UPPER LEVEL RIDGE REMAINS STATIONARY OVER EASTERN COLORADO AND WESTERN KANSAS WITH LITTLE CHANGE IN THE OVERALL WEATHER OVER THE REGION. SUB-TROPICAL MOISTURE WILL CONTINUE TO WORK NORTH...WITH CHC POPS IN STORE EACH DAY. TEMPS NEAR NORMAL THROUGH THE PERIOD. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON FOR AREAS SOUTH OF INTERSTATE 70. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. BRIEF HEAVY SHOWERS AND GUSTY WINDS TO 40 MPH WILL OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL.
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379195.